Article Text

Download PDFPDF
Severe amnestic syndrome due to theophylline toxicity
  1. Eimear Joyce1,
  2. Diana Angelika Olszewska1,2,
  3. Shane Davy3,4 and
  4. Timothy J Counihan1,5
  1. 1Neurology, University Hospital Galway, Galway, Ireland
  2. 2Dublin Neurological Institute, Mater Misericordiae University Hospital, Dublin 7, Ireland
  3. 3Department of Anatomy, University of Dublin Trinity College, Dublin, Ireland
  4. 4Radiology, University Hospital Galway, Galway, Ireland
  5. 5School of Medicine, NUIG, Galway, Ireland
  1. Correspondence to Dr Eimear Joyce; eimearm.joyce{at}hse.ie

Abstract

We report a case of severe amnestic syndrome following theophylline overdose. A woman in her early 30s was admitted to hospital where she developed status epilepticus following an intentional overdose of theophylline and lansoprazole. She developed a profound acidosis and required intubation in the intensive care unit. Following extubation the patient was noted to have a severe amnestic syndrome with poor short-term memory. A work-up to exclude infectious, autoimmune and paraneoplastic causes for encephalitis was undertaken. Cerebrospinal fluid analysis was normal and autoimmune encephalitis titres were negative. Initial MRI brain imaging demonstrated hyperintensities of the mesial temporal lobes bilaterally. Follow-up imaging at 4 months identified further interval reduction but persistent hippocampal hyperintensities. Theophylline toxicity with corresponding amnestic syndrome and hippocampal hyperintensities has been rarely reported. We believe this case with persistent abnormal Montreal Cognitive Assessment Score at 12 months correlates with persistent hippocampal abnormalities seen on imaging.

  • memory disorders
  • drugs: CNS (not psychiatric)
  • toxicology

Statistics from Altmetric.com

Footnotes

  • Contributors EJ and DAO contributed equally to the paper. EJ, DAO, SD and TJC were all involved in the planning of this article. DAO, EJ, SD, TJC were involved in acquisition of data for the article including MRI and review and completion of MOCA. EJ, DAO, SD, TJC were involved in the design and layout of the article. EJ, DAO, SD, TJC were all involved in interpretation of data for the article and discussion was held over the findings in relation to the patient’s clinical condition. EJ, DAO, SD, TJC all contributed considerably to the article at each stage. TJC, DAO, SD, EJ were all involved in revising the article and agreeing on the final version to be submitted.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.